Porphyria cutanea tarda in an HCV-positive liver transplant patient: A case report

Liver Unit, Ereditarie-Istituto San Gallicano, IRCCS, Rome, Italy.
Annals of hepatology: official journal of the Mexican Association of Hepatology (Impact Factor: 2.07). 11/2012; 11(6):951-4.
Source: PubMed


Porphyria cutanea tarda (PCT) is the most common type of porphyria. The strong association between PCT and hepatitis C virus (HCV) infection is well established. Although antiviral treatment of chronic hepatitis C may improve PCT in some cases, de novo onset of PCT has been observed in patients under- going peginterferon/ribavirin treatment. We present a rare case of a genotype 3 HCV-positive liver transplant recipient who developed PCT during antiviral treatment and discuss its probable etiopathogenesis.

Case presentation:
A genotype 3 HCV-positive liver transplant recipient, a 42-year-old man, was treated with peginterferon alfa-2a (180 µg/week) combined with ribavirin (1,200 mg/day) for recurrence of HCV infection after liver transplantation. He presented with hyperferritinemia but tested negative for genetic hemochromatosis (C282Y and H63D mutations). During antiviral therapy, he developed skin lesions on his hands characterized by vesicles and erosions consistent with PCT. PCT was confirmed by skin biopsy and elevated urinary uroporphyrin levels (1,469 mg/24 h). He was treated with chloroquine (200 mg) twice weekly, resulting in gradual regression of the skin lesions. Antiviral treatment was stopped after 48 weeks, and the patient achieved a sustained virological response. In conclusion, we report an extremely rare case of PCT in a genotype 3 HCV-positive liver transplant patient treated with antiviral therapy. We believe that the combination of HCV genotype 3 infection; hemolysis due to ribavirin treatment; and increased plasma levels of cytokines, such as IL-6 and TNFα, could have altered the patient's iron metabolism and thus caused PCT.

Download full-text


Available from: Adriano Pellicelli, Aug 07, 2014